Alert archive / North Carolina / Winter Storm Watches in 2016

Winter Storm Watch 2, NWS Raleigh, NC

February 13, 201618 counties in North Carolina

NWS Raleigh, NC issued this winter storm watch at Feb 13, 2016, 3:42 PM EST for 18 counties in North Carolina. It took effect at Feb 15, 2016, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2016, 3:42 PM EST (20:42 UTC)
In effect from
Feb 15, 2016, 12:00 AM EST
Expired
Feb 14, 2016, 3:53 PM EST
In force
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS42 KRAH 132042
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
342 PM EST SAT FEB 13 2016

...WINTRY WEATHER POSSIBLE OVER CENTRAL NORTH CAROLINA...

.A STORM SYSTEM APPROACHING FROM THE SOUTHWEST WILL BRING A
WINTRY MIX OF PRECIPITATION TO MUCH OF CENTRAL NORTH CAROLINA
STARTING SUNDAY NIGHT... LASTING UNTIL MONDAY EVENING.

NCZ007-021>023-038-039-140930-
/O.NEW.KRAH.WS.A.0002.160215T0500Z-160216T0500Z/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...GRAHAM...LEXINGTON...THOMASVILLE...
ASHEBORO...ARCHDALE...TRINITY
342 PM EST SAT FEB 13 2016

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
EVENING.

* LOCATIONS...ALL OF THE NORTHWEST PIEDMONT INCLUDING THE TRIAD
  REGION... ASHEBORO... AND ROXBORO. 

* HAZARD TYPES...PRECIPITATION WILL START OUT AS LIGHT SNOW SUNDAY
  NIGHT BEFORE TRENDING TO SLEET THEN FREEZING RAIN MONDAY
  MORNING... AND TO JUST RAIN MONDAY EVENING.

* ACCUMULATIONS...SNOW ACCUMULATION OF 1 TO 3 INCHES...ALONG WITH
  A LIGHT ICE ACCUMULATION OF LESS THAN A TENTH OF AN INCH.

* TIMING...WINTRY PRECIPITATION IS EXPECTED TO START LATE SUNDAY
  EVENING... AND CONTINUE THROUGH LATE SUNDAY NIGHT AND MUCH OF
  MONDAY BEFORE IT TRANSITIONS TO ALL RAIN MONDAY EVENING.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT IN THIS AREA SUNDAY NIGHT
  THROUGH MONDAY EVENING. 

* WINDS...EAST 5 MPH OR LESS.

* TEMPERATURES...IN THE MID 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

NCZ008>010-024>026-040-041-073>076-140930-
/O.NEW.KRAH.WS.A.0002.160215T1100Z-160215T2100Z/
GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-STANLY-
MONTGOMERY-MOORE-LEE-
INCLUDING THE CITIES OF...OXFORD...BUTNER...CREEDMOOR...
HENDERSON...NORLINA...WARRENTON...CHAPEL HILL...CARRBORO...
DURHAM...LOUISBURG...FRANKLINTON...SILER CITY...PITTSBORO...
RALEIGH...CARY...ALBEMARLE...TROY...BISCOE...MOUNT GILEAD...
SOUTHERN PINES...PINEHURST...ABERDEEN...SEVEN LAKES...SANFORD
342 PM EST SAT FEB 13 2016

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON.

* LOCATIONS...MUCH OF THE PIEDMONT AND FAR NORTHWEST SANDHILLS OF
  NORTH CAROLINA... MAINLY ALONG AND NORTHWEST OF A LINE FROM
  ALBEMARLE TO CARTHAGE TO RALEIGH TO WARRENTON.

* HAZARD TYPES...PRECIPITATION WILL START OUT AS LIGHT SNOW SUNDAY
  NIGHT BEFORE TRENDING TO SLEET THEN FREEZING RAIN EARLY MONDAY
  MORNING... AND TO JUST RAIN MONDAY AFTERNOON.

* ACCUMULATIONS...SNOW ACCUMULATION OF UP TO 1 INCH...ALONG WITH 
  AROUND A TRACE OF ICE.

* TIMING...WINTRY PRECIPITATION IS EXPECTED TO START LATE SUNDAY
  NIGHT... AND CONTINUE THROUGH MONDAY MORNING BEFORE IT
  TRANSITIONS TO ALL RAIN MONDAY AFTERNOON.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT IN THIS AREA LATE SUNDAY
  NIGHT THROUGH MONDAY AFTERNOON.

* WINDS...EAST 5 MPH OR LESS.

* TEMPERATURES...IN THE MID 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
939 
WWUS42 KRAH 140952
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
452 AM EST SUN FEB 14 2016

...WINTRY WEATHER POSSIBLE OVER CENTRAL NORTH CAROLINA...

.A STORM SYSTEM APPROACHING FROM THE SOUTHWEST WILL BRING A
WINTRY MIX OF PRECIPITATION TO MUCH OF CENTRAL NORTH CAROLINA
STARTING TONIGHT... LASTING UNTIL MONDAY EVENING.

NCZ008>010-024>026-040-041-073>076-142200-
/O.EXT.KRAH.WS.A.0002.160215T0500Z-160215T2100Z/
GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-STANLY-
MONTGOMERY-MOORE-LEE-
INCLUDING THE CITIES OF...OXFORD...BUTNER...CREEDMOOR...
HENDERSON...NORLINA...WARRENTON...CHAPEL HILL...CARRBORO...
DURHAM...LOUISBURG...FRANKLINTON...SILER CITY...PITTSBORO...
RALEIGH...CARY...ALBEMARLE...TROY...BISCOE...MOUNT GILEAD...
SOUTHERN PINES...PINEHURST...ABERDEEN...SEVEN LAKES...SANFORD
452 AM EST SUN FEB 14 2016

...WINTER STORM WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* LOCATIONS...MUCH OF THE PIEDMONT AND FAR NORTHWEST SANDHILLS 
  OF NORTH CAROLINA... MAINLY ALONG AND NORTHWEST OF A LINE FROM 
  ALBEMARLE TO CARTHAGE TO RALEIGH TO WARRENTON.

* HAZARD TYPES...PRECIPITATION WILL START OUT AS LIGHT SNOW 
  SUNDAY NIGHT BEFORE TRENDING TO SLEET THEN FREEZING RAIN EARLY 
  MONDAY MORNING... AND TO JUST RAIN MONDAY AFTERNOON.

* ACCUMULATIONS...SNOW ACCUMULATION OF UP TO 2 INCH...ALONG WITH A
  TENTH OF AN INCH OR LESS OF ICE.

* TIMING...WINTRY PRECIPITATION IS EXPECTED TO START TONIGHT...
  AND CONTINUE THROUGH MONDAY MORNING BEFORE IT TRANSITIONS TO ALL
  RAIN MONDAY AFTERNOON.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT IN THIS AREA TONIGHT
  THROUGH MONDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

NCZ007-021>023-038-039-142200-
/O.CON.KRAH.WS.A.0002.160215T0500Z-160216T0500Z/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...GRAHAM...LEXINGTON...THOMASVILLE...
ASHEBORO...ARCHDALE...TRINITY
452 AM EST SUN FEB 14 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

* LOCATIONS...ALL OF THE NORTHWEST PIEDMONT INCLUDING THE TRIAD 
  REGION... ASHEBORO... AND ROXBORO.

* HAZARD TYPES...PRECIPITATION WILL START OUT AS LIGHT SNOW 
  SUNDAY NIGHT BEFORE TRENDING TO SLEET THEN FREEZING RAIN 
  MONDAY MORNING... AND TO JUST RAIN MONDAY EVENING.

* ACCUMULATIONS...SNOW ACCUMULATION OF 1 TO 3 INCHES...ALONG WITH
  AROUND A TENTH OF AN INCH OF ICE.

* TIMING...WINTRY PRECIPITATION IS EXPECTED TO START LATE THIS
  EVENING... AND CONTINUE THROUGH TONIGHT AND MUCH OF MONDAY
  BEFORE IT TRANSITIONS TO ALL RAIN MONDAY EVENING.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT IN THIS AREA TONIGHT
  THROUGH MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
016 
WWUS42 KRAH 142053
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EST SUN FEB 14 2016

...WINTRY WEATHER POSSIBLE OVER CENTRAL NORTH CAROLINA...

.A STORM SYSTEM APPROACHING FROM THE SOUTHWEST WILL BRING A
WINTRY MIX OF PRECIPITATION TO MUCH OF CENTRAL NORTH CAROLINA
STARTING TONIGHT... LASTING UNTIL MONDAY EVENING.

NCZ007-021>023-038-039-150500-
/O.UPG.KRAH.WS.A.0002.160215T0500Z-160216T0500Z/
/O.NEW.KRAH.WW.Y.0006.160215T0000Z-160216T0200Z/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...GRAHAM...LEXINGTON...THOMASVILLE...
ASHEBORO...ARCHDALE...TRINITY
353 PM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
9 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 9
PM EST MONDAY. THIS REPLACES THE WINTER STORM WATCH.

* LOCATIONS...ALL OF THE NORTHWEST PIEDMONT INCLUDING THE TRIAD 
  REGION... ASHEBORO... AND ROXBORO.

* HAZARD TYPES...PRECIPITATION WILL START OUT AS LIGHT SNOW TONIGHT
  BEFORE TRENDING TO SLEET THEN FREEZING RAIN MONDAY MORNING...
  AND TO JUST RAIN MONDAY EVENING.

* ACCUMULATIONS...SNOW ACCUMULATION OF ONE HALF INCH TO TWO
  INCHES... ALONG WITH A TRACE OF ICE.

* TIMING...WINTRY PRECIPITATION IS EXPECTED TO START EARLY THIS
  EVENING... AND CONTINUE THROUGH TONIGHT AND MUCH OF MONDAY
  BEFORE IT TRANSITIONS TO ALL RAIN MONDAY EVENING.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT IN THIS AREA TONIGHT 
  THROUGH MONDAY EVENING.

* WINDS...EAST 5 MPH OR LESS.

* TEMPERATURES...IN THE MID 20S TO LOWER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

NCZ008>010-024>026-040-041-073>076-150500-
/O.UPG.KRAH.WS.A.0002.160215T0500Z-160215T2100Z/
/O.NEW.KRAH.WW.Y.0006.160215T0500Z-160215T1800Z/
GRANVILLE-VANCE-WARREN-ORANGE-DURHAM-FRANKLIN-CHATHAM-WAKE-STANLY-
MONTGOMERY-MOORE-LEE-
INCLUDING THE CITIES OF...OXFORD...BUTNER...CREEDMOOR...
HENDERSON...NORLINA...WARRENTON...CHAPEL HILL...CARRBORO...
DURHAM...LOUISBURG...FRANKLINTON...SILER CITY...PITTSBORO...
RALEIGH...CARY...ALBEMARLE...TROY...BISCOE...MOUNT GILEAD...
SOUTHERN PINES...PINEHURST...ABERDEEN...SEVEN LAKES...SANFORD
353 PM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
1 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 1
PM EST MONDAY. THIS REPLACES THE WINTER STORM WATCH.

* LOCATIONS...THE EASTERN AND SOUTHERN PIEDMONT... THE
  SANDHILLS... AND THE COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

* HAZARD TYPES...PRECIPITATION WILL START OUT AS MOSTLY LIGHT SNOW
  MIXED WITH A LITTLE SLEET TONIGHT... TRENDING TO SLEET THEN
  FREEZING RAIN LATE TONIGHT THROUGH EARLY MONDAY MORNING... AND
  TO JUST RAIN BY EARLY MONDAY AFTERNOON.

* ACCUMULATIONS...SNOW ACCUMULATION FROM A TRACE UP TO 1 INCH...
  ALONG WITH AROUND A TRACE TO A FEW HUNDREDTHS OF AN INCH OF ICE.

* TIMING...WINTRY PRECIPITATION IS EXPECTED TO START TONIGHT...
  AND CONTINUE THROUGH MONDAY MORNING BEFORE IT TRANSITIONS TO ALL
  RAIN BY EARLY MONDAY AFTERNOON.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT IN THIS AREA TONIGHT
  THROUGH MONDAY MORNING.

* WINDS...NORTHEAST 5 MPH OR LESS.

* TEMPERATURES...25 TO 30... WARMING INTO THE 40S LATE MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.


&&

$$

NCZ011-027-028-042-043-077-078-083>086-088-089-150500-
/O.NEW.KRAH.WW.Y.0006.160215T0500Z-160215T1800Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...RED OAK...
SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD...CLAYTON...
SELMA...BENSON...WILSON...DUNN...ERWIN...ANGIER...LILLINGTON...
GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM...HAMLET...
EAST ROCKINGHAM...LAURINBURG...RAEFORD...ROCKFISH...SILVER CITY...
FAYETTEVILLE...CLINTON
353 PM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
1 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 1
PM EST MONDAY.

* LOCATIONS...THE EASTERN AND SOUTHERN PIEDMONT... THE
  SANDHILLS... AND THE COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

* HAZARD TYPES...PRECIPITATION WILL START OUT AS MOSTLY LIGHT SNOW
  MIXED WITH A LITTLE SLEET TONIGHT... TRENDING TO SLEET THEN
  FREEZING RAIN LATE TONIGHT THROUGH EARLY MONDAY MORNING... AND
  TO JUST RAIN BY EARLY MONDAY AFTERNOON.

* ACCUMULATIONS...SNOW ACCUMULATION FROM A TRACE UP TO 1 INCH...
  ALONG WITH AROUND A TRACE TO A FEW HUNDREDTHS OF AN INCH OF ICE.

* TIMING...WINTRY PRECIPITATION IS EXPECTED TO START TONIGHT...
  AND CONTINUE THROUGH MONDAY MORNING BEFORE IT TRANSITIONS TO ALL
  RAIN BY EARLY MONDAY AFTERNOON.

* IMPACTS...TRAVEL MAY BECOME DIFFICULT IN THIS AREA TONIGHT
  THROUGH MONDAY MORNING.

* WINDS...NORTHEAST 5 MPH OR LESS.

* TEMPERATURES...25 TO 30... WARMING INTO THE 40S LATE MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.


&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this winter storm watch went out at Feb 13, 3:20 PM EST, 22 minutes earlier.

Area forecast discussion, Feb 13, 3:20 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EST SAT FEB 13 2016

.SYNOPSIS...ARCTIC HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH
SUNDAY. A DEVELOPING STORM SYSTEM WILL APPROACH FROM THE WEST SUNDAY
NIGHT AND THEN MOVE EASTWARD THROUGH THE AREA MONDAY THROUGH
TUESDAY. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE NORTHWEST
TUESDAY NIGHT THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM SATURDAY...

MOSTLY CLEAR SKIES IN PLACES AS HIGH PRESSURE TO THE NORTHWEST
EXTENDS DOWN INTO THE AREA. STILL UNDER THE VERY STRONG PRESSURE
GRADIENT THAT IS RESULTING IN GUSTY NORTHERLY WINDS AT 10-15 KTS
SUSTAINED GUSTING TO 25 KTS IN MOST LOCATIONS. WITH THE AIRMASS VERY
DRY AND RELATIVE HUMIDITIES IN THE 20-25 PERCENT RANGE...THERE IS A
MINIMALLY INCREASED RISK FOR FIRE DANGER...PARTICULARLY IN SOUTHERN
COUNTIES WHERE TEMPERATURES ARE STARTING TO APPROACH 40 DEGREES.
WIND GUSTS SHOULD BEGIN TO SUBSIDE LATER THIS AFTERNOON AS RELATIVE
HUMIDITIES RECOVER.

FOR TONIGHT...THICKNESSES PLUNGE INTO THE 1240-1245 METER
RANGE...A LITTLE BIG HIGHER THAN PREVIOUS MODEL FORECASTS.
...WITH WINDS STIRRING FOR MUCH OF THE NIGHT...LOWS IN THE LOW TO
MID TEENS SEEM LIKELY WITH A FEW SINGLE DIGITS POSSIBLE IN RURAL
AREAS. WINDS SHOULD RELAX FOR THE MOST PART OVERNIGHT BUT STILL WIND
CHILLS IN THE LOWER SINGLE DIGITS APPROACHING ZERO ARE NOT OUT OF
THE QUESTION.

SUNDAY: ON SUNDAY SURFACE HIGH PRESSURE MOVES DIRECTLY OVERHEAD AND
THE UPPER LEVEL FLOW BECOMES VERY ZONAL. THIS WILL ALLOW WINDS TO
CALM AND SKIES TO REMAIN CLEAR FOR THE MORNING...BUT IT ALSO MEANS
THAT THE ARCTIC AIR THAT WAS BROUGHT INTO PLACE TODAY WILL HAVE VERY
LITTLE PLACE TO GO AND TEMPERATURES WILL REMAIN VERY COLD WITH
EXPECTED HIGHS ON SUNDAY ONLY IN THE LOW TO MID 30S. FURTHER
HINDERING ANY EFFECTS OF INSOLATION...A MID-LEVEL CLOUD DECK WILL
MOVE IN FROM THE WEST DURING THE AFTERNOON HOURS SO WE WONT GET ANY
HELP WITH TEMPERATURES THERE...PERHAPS IN THE EAST WHERE IT WILL
TAKE LONGER TO OVERSPREAD THE AREA. NO PRECIPITATION IS EXPECTED

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WED NIGHT/...
AS OF 320 PM SATURDAY...

...WINTRY WEATHER STILL EXPECTED SUN NIGHT/MON/MON NIGHT ESPECIALLY
OVER THE NC PIEDMONT...

SUN NIGHT THROUGH TUE:

OVERVIEW: CONFIDENCE CONTINUES TO INCREASE REGARDING THE TIMING...
MOST PROBABLE PRECIP TYPE PATTERN... AND PRIMARY WEATHER THREATS FOR
THE INCOMING SYSTEM. LATEST GUIDANCE SHOWS THE ONSET OF PRECIP SUN
NIGHT MOSTLY AFTER MIDNIGHT... AND AN EARLIER ENDING BY THE LUNCH
HOUR TUE. LONGWAVE TROUGHING WILL CONTINUE TO AMPLIFY ALONG THE MISS
VALLEY SUN NIGHT/MON AS NRN STREAM ENERGY DROPS INTO ITS BASE OVER
THE GULF STATES... CULMINATING IN A NARROW DEEP SHORTWAVE TROUGH
TAKING ON A SLIGHT POSITIVE TILT AS IT SWINGS ENE THROUGH THE
CAROLINAS/VA LATE MON NIGHT THROUGH TUE MORNING. AT THE SURFACE...
THE POLAR HIGH SITUATED OVER THE NORTHEAST AND MIDATLANTIC STATES
SUN NIGHT WILL PUSH STEADILY NORTHEAST AND OUT OVER THE NW ATLANTIC
THROUGH MON... WHILE A COASTAL FRONT FORMS ALONG THE CAROLINA COAST
EXTENDING BACK TO DEVELOPING LOW PRESSURE OVER THE CENTRAL GULF
STATES. THIS LOW THEN TRACKS EAST THEN NE THROUGH NC MON EVENING
THROUGH EARLY TUE MORNING BEFORE MOVING QUICKLY INTO THE NORTHEAST
STATES... WITH A TRAILING FRONT SWEEPING OFF THE NC COAST BY EARLY
TUE AFTERNOON. SOME UNCERTAINTY PERSISTS REGARDING THE PATTERN OF
CYCLOGENESIS BUT IT'S LOOKING MORE LIKE A MILLER-A WITH THE COASTAL
FRONT JUMPING INLAND MON NIGHT AND A PRIMARY LOW TRACKING
NORTHEASTWARD ALONG THIS FRONT EAST OF THE APPALACHIANS. WHILE THE
SURFACE HIGH WILL HAVE INITIALLY DEPOSITED PLENTY OF COLD STABLE
AIR... THE HIGH ITSELF WILL BE TRANSITORY AND THE STABLE POOL SHOULD
EVENTUALLY BECOME VULNERABLE TO THE STRENGTHENING WARM NOSE AT 850-
900 MB.

PRECIPITATION CHANCES: AT THE BEGINNING OF THE EVENT... THE
PROCESSES TO FORCE ASCENT SUNDAY NIGHT INTO EARLY MONDAY INCLUDING
DPVA AND MOIST ISENTROPIC UPGLIDE ARE RATHER WEAK AND FOCUSED
PRIMARILY ON WRN AND NRN PORTIONS OF CENTRAL NC. IT WILL ALSO TAKE A
FEW HOURS FOR THE INITIALLY DRY SUBCLOUD LAYER TO MOISTEN SUN NIGHT.
WILL TREND POPS UP TO LIKELY IN THE NW WITH LOWER CHANCE POPS TO THE
SOUTH AND EAST SUN NIGHT... THEN EXPAND POPS TO THE EAST AND SOUTH
TO LIKELY S/E AND CATEGORICAL NW DURING MON... BUT WITH FAIRLY LIGHT
QPF... UNDER A QUARTER INCH MAINLY IN THE NW FOR THE SUN NIGHT/MON
PERIOD. THIS CHANGES HOWEVER MON EVENING/NIGHT AS STRONG UPPER
DIVERGENCE (DUE TO IDEALLY JUXTAPOSED POLAR AND SUBTROPICAL JETS)
AND VIGOROUS LOW LEVEL MOISTURE TRANSPORT EAST OF THE LOW STRENGTHEN
DEEP LAYER LIFT. WILL RAMP UP POPS FURTHER TO CATEGORICAL
WEST/LIKELY EAST LATE MON... THEN TO CATEGORICAL EVERYWHERE MON
NIGHT INTO TUE MORNING... ENDING W TO E MID MORNING THROUGH EARLY
TUE AFTERNOON.

PTYPES: USING THE TOP-DOWN METHODOLOGY WITH CONSIDERATION OF (A) THE
INITIALLY VERY COLD/DENSE NATURE OF THE SURFACE AIR MASS... (B) THE
STRENGTHENING WARM NOSE ALOFT... AND (C) THE STRONG LOW LEVEL WARM
ADVECTION AND WARM HYDROMETEORS ALOFT THAT SHOULD DISLODGE/DISSOLVE
THE WEDGE AIR MASS SE TO NW MON AFTERNOON/EVENING... EXPECT THIS TO
START AS MOSTLY LIGHT SNOW WITH PERHAPS PATCHY LIGHT SLEET SUN NIGHT
ACROSS THE NRN AND WRN CWA... FOLLOWED BY A TRANSITION FROM SSE TO
NNW TO FREEZING RAIN/SLEET THEN TO ALL RAIN... WITH THE FAR NW
COUNTIES INCLUDING THE TRIAD THE LAST TO SEE AN END TO THE WINTRY
PRECIP MON EVENING. THE LATEST MODEL TIMING AND VERTICAL THERMAL
STRUCTURE SUGGESTS A SLIGHTLY LONGER-LASTING AND MORE AREALLY
EXPANSIVE ICING THREAT THAN WHAT WAS INDICATED YESTERDAY... ALTHOUGH
THIS OVERALL LOOKS LIKE ADVISORY CRITERIA ACCUMULATIONS AT MOST OVER
ALL BUT PERHAPS THE FAR NW. TENTATIVE ACCUMULATIONS WILL BE FROM ONE
TO THREE HUNDREDTHS OF AN INCH OF ICING (MAINLY TRACE AMOUNTS)
ALONG/NW OF HIGHWAY 1 EXCEPT FOR FOUR TO SIX HUNDREDTHS IN THE NW
PIEDMONT... AND SNOW TOTALS OF 1-3" NW QUARTER WITH A QUARTER INCH
TO ONE INCH ELSEWHERE (JUST A TRACE SE)... ALL OF WHICH SHOULD BE
QUICKLY SWEPT AWAY BY MODERATE TO POTENTIALLY HEAVY RAINFALL MON
NIGHT INTO TUE MORNING. WILL ISSUE A WINTER STORM WATCH FOR AREAS
ALONG AND NW OF A LINE FROM ALBEMARLE TO CARTHAGE TO RALEIGH TO
WARRENTON FOR SUN NIGHT THROUGH LATE MON.

PRECIP TOTALS: STORM TOTAL LIQUID QPF IS EXPECTED TO BE 1 TO 1 1/2"
WITH LOCALLY HIGHER AMOUNTS POSSIBLE... GIVEN THE HIGH WATER CONTENT
AND STRONG LIFT MON NIGHT/TUE MORNING. BASED ON THE ANTECEDENT
CONDITIONS AND WITH SEVERAL RIVERS AND CREEKS RUNNING HIGH... A
FLOOD WATCH MAY BE NEEDED FOR SOME PORTION OF THE AREA FOR MON NIGHT
INTO TUE MORNING.

STORM POTENTIAL: WHILE LAPSE RATES WILL LIKELY BE MARGINAL (NEARING
6.5 C/KM LATE MON NIGHT INTO TUE MORNING MAINLY IN THE EAST)... THE
STRONG AND FOCUSED LIFT POSSIBLE WITH THIS SYSTEM AND WARMING LOW
LEVELS ESPECIALLY IN THE SANDHILLS AND COASTAL PLAIN MAY SUPPORT A
FEW LIGHTNING STRIKES LATE MON NIGHT INTO TUE MORNING.

TEMPS: EXPECT LOWS SUN NIGHT OF 22-27. TEMPS SHOULD SLOWLY RISE MON
THROUGH MON NIGHT... REACHING THE LOW 30S NW TO LOW 40S SE LATE
MON... RISING TO THE MID 30S NW TO UPPER 40S SE MON NIGHT... AND
PEAKING AT 50-60 TUE WITH CLEARING SKIES IN THE AFTERNOON AND
MINIMAL DIP IN THICKNESSES.

TUE NIGHT THROUGH WED NIGHT: A SECONDARY POTENT VORTICITY MAX WILL
DIVE THROUGH THE CENTRAL MISS VALLEY TUE AND CROSS VA AND NRN NC TUE
NIGHT... HOWEVER THIS IS FAIRLY MOISTURE STARVED AND SHOULD GENERATE
LITTLE MORE THAN SOME CLOUDS. OTHERWISE WE WILL SEE HIGH PRESSURE
BUILDING IN GRADUALLY FROM THE NW THROUGH WED NIGHT... WITH A NET
RESULT OF DRY WEATHER AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPS FOR
CENTRAL NC. -GIH

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

FAIRLY QUIET WEATHER FOR THE END OF THE FORECAST PERIOD AS SURFACE
HIGH PRESSURE MOVES TO THE NORTH OF THE AREA ON THURSDAY. A LITTLE
BIG COOLER THAN WEDNESDAY BECAUSE OF A SMALL EXTRA SURGE OF COLD AIR
THAT WILL MOVE THROUGH THURSDAY MORNING WITH THE PASSAGE OF THE
UPPER TROUGH AXIS. THIS SHOULD KEEP HIGHS IN THE LOW 50S BUT WITH
PLENTY OF SUN. THERE WILL BE A WARMING TREND FOR FRIDAY AND SATURDAY
AS A FAIRLY STRONG UPPER RIDGE EXTENDS UP FROM THE GULF OF MEXICO
AND HIGH PRESSURE MOVES OFFSHORE...PUTTING CENTRAL NC IN THE WARM
RETURN FLOW REGIME.

MODELS ARE NOT IN AGREEMENT ON THE HANDLING OF THE NEXT LOW PRESSURE
SYSTEM FROM WHICH AN ASSOCIATED COLD FRONT IS EXPECTED TO MOVE
THROUGH CENTRAL NC AT SOME POINT NEXT WEEKEND. THERE IS A CHANCE
THAT THE FRONT COULD MOVE THROUGH ON SATURDAY BUT WITH LITTLE
MOISTURE. REGARDLESS...TEMPERATURES WILL BE WARM AHEAD OF THE FRONT
WITH HIGHS ON SATURDAY IN THE LOW TO MID 60S...FINALLY BACK ABOVE
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1245 PM SATURDAY

24 HOUR TAF PERIOD: HIGH CONFIDENCE OF VFR CONDITIONS THROUGH THE
TAF PERIOD. MOSTLY CLEAR SKIES TODAY AT ALL TAF SITES. THE MAIN
CONCERN OF THE DAY WILL BE GUSTY WINDS AS MOST SITES REPORTING
NORTHERLY SUSTAINED WINDS OF NEAR 10 KTS GUSTING TO 20-25 KTS AT
TIMES. THIS ACTIVITY SHOULD CONTINUE THIS AFTERNOON BUT THE GUSTS
COULD DROP INTO THE 15-20 KT RANGE FOR MUCH OF THE LATE AFTERNOON.
AFTER SUNSET EXPECT SUSTAINED WINDS TO REMAIN NEAR 10 KTS GIVE OR
TAKE. WINDS WILL SHIFT TO MORE NORTHEASTERLY ON SUNDAY AS THE
GRADIENT RELAXES TO 5-10 KTS ACROSS THE AREA. SOME HIGH CLOUDS WILL
MOVE IN FROM THE WEST AT THE END OF THE PERIOD.

LONG TERM: THE NEXT EXPECTED PERIOD OF SUB-VFR CONDITIONS WILL BE ON
MONDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME WINTER
P-TYPE PROBLEMS MAY OCCUR ON MONDAY MORNING WITH KINT AND KGSO THE
MOST LIKELY AFFECTED TAF SITES BUT ALL SITES COULD SEE SOME WINTER P-
TYPES AT THE BEGINNING OF THE EVENT BEFORE AN EVENTUAL CHANGEOVER TO
ALL RAIN LATER MONDAY. SUB-VFR CONDITIONS COULD LAST THROUGH TUESDAY
BEFORE FINALLY RETURNING TO VFR FOR THE END OF THE WEEK.

&&

.CLIMATE...

HERE ARE THE RECORD LOWS AND RECORD LOW MAXIMUM TEMPERATURES FOR
FEB 13TH AND FEB 14TH AT GSO... RDU... AND FAY:

       REC    YR     REC    YR
       LOW         LOW MAX
----------------------------------------------
GSO:
02/13                 31   1986
02/14    6   1905     22   1914

RDU:
02/13                 10   1899
02/14   -2   1899     27   1916

FAY:
02/13                 32   1955
02/14   12   1968     33   1916

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING FOR
NCZ007-021>023-038-039.
WINTER STORM WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
NCZ008>010-024>026-040-041-073>076.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...ELLIS
SHORT TERM...HARTFIELD
LONG TERM...ELLIS
AVIATION...ELLIS
CLIMATE...RAH
Hazardous weather outlook, Feb 13, 4:26 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
426 AM EST SAT FEB 13 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
426 AM EST SAT FEB 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BITTERLY COLD AIR MASS WILL OVERSPREAD CENTRAL NC THIS WEEKEND.
FOR MANY PLACES...TEMPERATURES WILL REMAIN AT OR BELOW FREEZING
FOR 36 TO 48 HOURS. ADDITIONALLY... WIND CHILLS SATURDAY NIGHT
THROUGH EARLY SUNDAY WILL DROP TO AROUND 5 DEGREES ABOVE ZERO.

A STORM SYSTEM WILL MOVE THROUGH THE REGION MONDAY THROUGH
TUESDAY. SOME WINTRY WEATHER WILL BE POSSIBLE WITH THIS SYSTEM ON
MONDAY... PARTICULARLY ACROSS THE NORTHERN AND WESTERN PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Storm Watches in North Carolina, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.